Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 176, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 11, 2020, 10:51 PM CDT for Atchison County, Holt County, Nodaway County, Missouri. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 11, 2020, 10:51 PM CDT (03:51 UTC)
- Expired
- Oct 11, 2020, 11:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Atchison County, MO, Holt County, MO, Nodaway County, MO
The radar
The Omaha radar (KOAX), 152 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 410 J/kg
- Mixed-layer CIN
- -391 J/kg
- Mixed-layer LCL
- 2079 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 7:18 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Oct 11, 7:18 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
718 PM CDT Sun Oct 11 2020
.Discussion...
Issued at 258 PM CDT SUN OCT 11 2020
Hold on to you hats, it it looking like a very windy afternoon and
overnight is unfolding across the Plains. Gusty winds are expected
this afternoon and during the overnight with a slight break in
between. Diurnal heating has enabled fast moving 850mb air to mix
down to the surface accelerating winds during Sunday afternoon.
Gusts are expected to reach 30-35mph. Winds calm down around sunset.
More significant wind gusts are expected overnight tonight primarily
between midnight and 5AM. A substantial cold front with a steep
pressure gradient passes through the area overnight bringing gusty
winds in excess of 35-40mph. Showers and thunderstorms are expected
to form a patchy line stretching across northern MO to SE KS.
Thunderstorm chances are primarily concentrated to northern MO where
convective instability is highest. Any thunderstorm that forms has
the potential to reach severe criteria, especially for wind (in
excess of 60mph). Areas south of US36 including much of the KC metro
has a higher likelihood of seeing showers during the overnight;
however, an isolated thunderstorm cannot be ruled out. Regardless,
high winds are the primary concern for the overnight occurring with
or without any accompanying rain/storms. High winds are expected to
continue for a couple of hours after the front passes calming down
before sunrise.
Once the front passes temperatures will remain cool with Monday's
highs in the low to mid 70s. Southwesterly surface flow ushers in
warm desert air from the SW US helping temperatures reach into the
80s midweek. Then another cold front is expected to pass through the
area Thursday resetting temperatures to more fall like norms.
&&
.Aviation...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 718 PM CDT SUN OCT 11 2020
Cold front should be moving through the terminals around or
shortly after midnight tonight. Strong NW winds will come behind
the front with sustained winds around 20 knots with gusts up to 35
knots (perhaps up to 40 kts at STJ). Winds will relax a little
bit by around 10z Monday morning, but will likely still see gusts
up to around 25 kts before gusts diminish by early afternoon.
Conditions are expected to remain VFR through the period now. Most
high resolution model guidance suggests that showers will likely
not impact the terminals, but will go ahead and keep VCSH between
6z and 10z Monday morning for now.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory from 3 AM to 5 AM CDT Monday for KSZ057-060-
103>105.
Wind Advisory from 1 AM to 4 AM CDT Monday for KSZ025-102.
MO...Wind Advisory from 3 AM to 5 AM CDT Monday for MOZ005-006-014-
015-021>023-028>031-037-038-043-044-053-054.
Wind Advisory from 1 AM to 4 AM CDT Monday for MOZ001>004-
011>013-020.
&&
Discussion...Pesel
Aviation...BMWHazardous weather outlook, Oct 11, 5:08 AM CDT, 17 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 508 AM CDT Sun Oct 11 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-121015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 508 AM CDT Sun Oct 11 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Southerly winds of 30 to 35 mph are expected this afternoon ahead of a cold front that will move through the area later tonight. There will be a period of a few hours where winds near the front could gust up to 45 mph. In addition, showers and thunderstorms will develop into a line along this front. Greatest threat for severe weather remains across far northeast Kansas and northwest Missouri. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and storms may still be ongoing across northern to central Missouri early Monday morning. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Oct 11, 10:38 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1038 PM CDT Sun Oct 11 2020
KSZ102-MOZ001-002-011-120430-
Doniphan KS-Atchison MO-Holt MO-Nodaway MO-
1038 PM CDT Sun Oct 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN...
ATCHISON...HOLT AND NORTHWESTERN NODAWAY COUNTIES UNTIL 1130 PM
CDT...
At 1036 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Sidney Iowa to near Summerfield
Kansas. Movement was east at 50 mph.
Wind gusts of 50 to 60 mph will be possible with these storms. Along
with the strong winds, blowing dust may result in visibility
reduction to below 1 mile.
Locations impacted include...
Tarkio, Mound City, Rock Port, Fairfax, Burlington Junction,
Maitland, Skidmore, Forest City, Craig, White Cloud, Rockport,
Clearmont, Elmo, Big Lake, Westboro, Watson, Quitman, Fortescue,
Bigelow and Corning.
This includes Interstate 29 between mile markers 77 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4058 9577 4057 9493 3992 9520 3992 9534
4000 9534 4000 9531 4004 9542 4012 9539
4018 9548 4024 9547 4026 9555 4030 9556
4031 9566 4034 9562 4046 9564 4048 9570
4054 9565 4056 9568 4052 9575 4057 9577
TIME...MOT...LOC 0336Z 263DEG 43KT 4074 9576 3997 9629
LeightonThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 10:38 PM CDT | Special Weather Statement | EAX | Atchison, Holt | 52 min |
| Oct 11, 11:36 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Atchison, Buchanan, Gentry, Holt, Nodaway and 1 more | 54 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.